This is just another example of the dangers of using tasers, the sort of evidence that Taser International hates to see. It is rather ironic that this particular case involves a policeman as victim!
Stun gun shock to head may cause seizures, doctors warn
Last Updated: Monday, March 16, 2009 | 4:45 PM ET Comments91Recommend44CBC News
Most reports of Taser-related side-effects have concentrated on cardiac complications. (Toby Talbot/Canadian Press/AP)A police officer who was mistakenly hit in the head by a stun gun suffered seizures, Canadian doctors reported on Monday.
The officer was in his 30s and previously in good health. He was hit by a Taser shot meant for a suspect involved in a police chase, Dr. Richard Wennberg and coauthors from Toronto Western Hospital and the University of Toronto reported in the Canadian Medical Association Journal.
"Until now, most reports of Taser-related adverse events have understandably concentrated on cardiac complications associated with shots to the chest," the study's authors said in their case report.
"Our report shows that a Taser shot to the head may result in brain-specific complications. It also suggests that seizure should be added to the list of Taser-related adverse events."
Taser stun guns are manufactured by Taser International in Scottsdale, Ariz. and are used by law enforcement personnel to incapacitate people with an electric shock.
The stun gun was fired once, sending two barbed darts into his upper back and back of the head, according to police records.
The report didn't specify what police force the man was from.
Not the usual symptoms
After the officer was hit, he collapsed, lost consciousness and was not breathing, the doctors reported.
His eyes rolled upward, he was foaming at the mouth and his arms and legs jerked for about one minute. He was confused for several minutes.
These symptoms distinguish the episode from the usual, short-term incapacitation induced by stun guns, the researchers said.
A neurological assessment of the patient diagnosed mild traumatic brain injury and postconcussion syndrome related to the head impact from the Taser shot or falling to the ground during the seizure.
The patient has not had any more seizures since the incident more than one year ago.
He continues to have symptoms of anxiety, difficulties concentrating, irritability, dizziness and persistent headaches, the researchers said in describing his treatment.